Pediatrician Dr. Jim Sears answers a tweet and explains why probiotics are a good idea for children who are on antibiotics.
Read the full transcript »

Antibiotics and Probiotics for Children Dr. Travis Stork: Today, we’re telling you how to reverse your biggest body problems once and for all and right now, we’ve got Dr. Sears back stage in our web center answering you Twitter and Facebook questions live. So Dr. Sears, what are folks asking? Dr. Jim Sears: You know, Travis I’m getting a lot of really great questions here. I’m going to start with this one off of Twitter. It’s from the Go To Mom One, she twits, “My daughter always gets an upset stomach from antibiotics. I heard probiotics help but is it safe to give her probiotics while she’s on an antibiotic? That could be confusing, yeah. I have a lot of parents asking me this. As a matter of fact, yeah, it’s recommended that anybody that goes on antibiotics should go on a probiotics and the reason why is when you take an antibiotic, it kills all the bas bacteria which is good but it also kills off the good bacteria that live in your gut that helps with digestion. That’s why so many people get diarrhea or upset stomachs as they take an antibiotic. So, taking a probiotic can help replace the good bacteria that are supposed to be in your intestines. So, you can get probiotics from yoghurt or in a supplement like a pill or a liquid and you can find there’s a great tasting probiotics at most health food stores. So, pretty much any time I write a prescription for antibiotics, I also tell the parents, “Go to the health food store and get a probiotic and take it while you’re doing that.” And you want to space out the doses by at least a few hours. So, if you’re taking the antibiotic maybe breakfast and dinner, take your probiotic at lunch. Dr. Travis Stork: Doctor Sears, can you overdose on a probiotic? Dr. Jim Sears: If you overdid it, yeah you probably could upset your stomach a little bit but they’re pretty safe.

Advertisement
Advertisement
Advertisement